MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 HUMERUS 3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 HUMERUS 3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 1806-3545
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported that during the proximal drill, the surgeon forgot that the guide rod was inserted in the nail, and the tip of the drill was damaged.The damaged part was left attached to the nail.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drill shows signs of intense usage and severe damage with an abrupt & inconsistent breakage.The cutting edges of the drill show severe deformation caused most likely due to some metallic contact.The breakage surface reveals typical characteristics of a brittle fracture i.E.Relatively smoother surface at the centre than at the edges.A hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.No indications of material or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to be user related.The appearance of breakage surface and cutting edges indicate towards an intense usage with an interaction with a metallic part leading to a forced brittle fracture.The event description also suggests that the guide rod was not removed before drilling, which most likely interacted with the drill.If any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, TRI-FLAT T2 HUMERUS 3,5X230 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key12069626
Report Number0009610622-2021-00581
Device Sequence Number17133524
Product Code HWE
UDI-Device Identifier04546540196620
UDI-Public04546540196620
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-3545
Device Catalogue Number18063545
Device Lot NumberKKM874344
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2021
Initial Date Received by Manufacturer 06/08/2021
Supplement Date Received by Manufacturer08/18/2021
Initial Report FDA Received Date06/25/2021
Supplement Report FDA Received Date09/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1